Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 86, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 16, 2003, 4:54 AM EDT for Laurel County, Pulaski County, Whitley County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2003, 4:54 AM EDT (08:54 UTC)
- Expired
- Jul 16, 2003, 8:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Laurel County, KY, Pulaski County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 106 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2510 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 160857
FFWJKL
KYC125-199-235-161200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
454 AM EDT WED JUL 16 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PULASKI COUNTY
LAUREL COUNTY
WHITLEY COUNTY
* UNTIL 800 AM EDT
* AT 454 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN 3 MILES SOUTH OF BUNCH...OR ABOUT 9 MILES SOUTHWEST OF
LONDON...MOVING SOUTHEAST AT 10 MPH. AREAS MOST LIKELY TO SEE FLASH
FLOODING INCLUDE EASTERN PULASKI...SOUTHWESTERN LAUREL...AND WHITLEY
COUNTIES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE
AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3660 8426 3671 8433 3697 8436 3710 8456
3721 8448 3706 8411 3691 8410 3673 8392
3659 8396
$$
RAY1 follow-up statement
000
WGUS73 KJKL 161039
FFSJKL
KYC125-199-235-161200-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
635 AM EDT WED JUL 16 2003
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...
PULASKI COUNTY.
LAUREL COUNTY.
WHITLEY COUNTY.
* UNTIL 800 AM EDT.
* AT 635 AM EDT...RADAR INDICATED A THUNDERSTORM WITH HEAVY RAIN
NEAR WALDEN...OR 8 MILES NORTH OF WILLIAMSBURG...MOVING SOUTHEAST
AT 10 MPH.
* THE THUNDERSTORM WITH TORRENTIAL RAIN WILL BE NEAR...
WOODBINE AROUND 640 AM EDT.
REDBIRD AROUND 645 AM EDT.
GOLDBUG AROUND 650 AM EDT.
WOFFORD AROUND 700 AM EDT.
AT 457 AM...PULASKI COUNTY DISPATCH REPORTED ONE FOOT OF FLOWING
WATER OVER HIGHWAY 80 ABOUT ONE MILE WEST OF THE LAUREL COUNTY LINE.
IN ADDITION...AT 625 AM...THE WHITLEY COUNTY DISPATCH REPORTED TWO
TO THREE FEET OF FLOWING WATER OVER HIGHWAY 1193 ABOUT 4 MILES SOUTH
OF CORBIN. RADAR ESTIMATES THAT RAIN CONTINUES TO FALL AT A RATE OF
AROUND TWO TO THREE INCHES PER HOUR OVER WHITLEY COUNTY. OVER LAUREL
AND WHITLEY COUNTY...RUNOFF CONTINUES AND FLASH FLOODING IS LIKELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
LOW WATER CRSSINGS OR OTHER AREAS WITH FLOWING WATERS BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.
LAT...LON 3716 8443 3701 8443 3696 8430 3668 8426
3676 8401 3714 8426
$$
PELTONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 10:05 PM EDT, 6 hours 49 minutes earlier.
Area forecast discussion, Jul 15, 10:05 PM EDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1005 PM EDT TUE JUL 15 2003 ANOTHER THUNDERSTORM COMPLEX HAS DEVELOPED AHEAD OF THE COLD FRONT DROPPING THROUGH THE OHIO VALLEY. WHILE THESE ARE SUPPORTED MAINLY BY THE DIURNAL HEAT OF THE DAY...EXPECT THE STORMS TO CONTINUE FOR ANOTHER COUPLE OF HOURS BEFORE OUT RUNNING THEIR SUPPORT AND RAINING THEMSELVES OUT OVER EAST KENTUCKY. HAVE UPPED CLOUDS...POPS AND QPF THROUGH OUR NORTHERN ZONES. GRIDS AND GRAPHICS ARE ALREADY OUT...WILL SEND OUT AN UPDATE TO THE ZONES SHORTLY. .JKL...NONE. GREIF PREVIOUS DISCUSSIONS FOLLOW: --------------------------------------------------------------------- 310 PM EDT TUE JUL 15 2003 THUNDERSTORM COMPLEX DISINTEGRATING QUICKLY AS IT PUSHES INTO LESS SUPPORTIVE AIR MASS. SEVERE THREAT DIMINISHING WITH TIME AS WELL...AS CIRRUS SHIELD OUT AHEAD OF THE SYSTEM IS HURTING INSTABILITY. PROBLEMATIC POPS FOR TONIGHT AS TREND OF THE COMPLEX IN THE PAST HOUR HAS ME WONDERING IF IT WILL EVEN RAIN BY THE TIME IT GETS INTO THE CWA. WAS CONSIDERING LIKELY BEFORE...BUT NOW HAVE 30 IN THE NORTHERN COUNTIES AND 40 EVERYWHERE ELSE...AS SOME SCATTERED CONVECTION HAS POPPED UP AHEAD OF THE COMPLEX. FRONTAL BOUNDARY LAGGING BEHIND PROGGED TO PUSH IN DURING THE OVERNIGHT HOURS...HOWEVER MID LEVEL WARMING CREATES A STRONG CAP ON THE FORECAST SOUNDING AS IT PUSHES ACROSS THE AREA. AVN HAS INITIALIZED POORLY ON THE FRONTAL POSITION AS WELL AS THE MCC FEATURE. IT HAS THE MAJORITY OF THE QPF OVER US AT 6Z...WHICH SEEMS RIDICULOUS AT THIS POINT. DESPITE FRONTAL BOUNDARY BEING SOUTH OF MOST OF THE AREA TOMORROW...HAVE INCLUDED SLIGHT POP IN THE NORTH AND CHANCE IN THE SOUTH AS HEATING MAY CONTRIBUTE TO SOME CONVECTION DURING THE DAYTIME HOURS AS NORTHEST FLOW ENDURES. THURSDAY THROUGH FRIDAY...FRONTAL BOUNDARY SAGS SOUTH ENOUGH FOR HIGH PRESSURE TO BUILD IN FROM THE NORTHWEST. TRIMMED POPS BACK SOME DUE TO GOOD RIDGING PROGGED BY THE MODELS. KEPT IN MIND WHAT HAS BEEN OCCURRING OVER THE PAST FEW DAYS. LACK OF TRIGGERS AND EVEN STRONGER MID LEVEL RIDGING EXPERIENCED THAN YESTERDAY SHOULD KEEP THE SHOWERS AND THUNDERSTORMS UNDER WRAP FOR THURSDAY. MODELS NOW SHOWING ANOTHER BOUNDARY TO DROP DOWN ON FRIDAY. QPF IS VERY WEAK WITH THIS...AND WILL ONLY INCLUDE A SLIGHT POP. EXTENDED...KEPT A PERSISTENCE TYPE OF FORECAST GOING. FRONTAL BOUNDARY AND S/WVS TO AFFECT THE AREAS SECOND PART OF SATURDAY INTO SUNDAY. THEN KEPT SLIGHT CHANCE POPS IN THE SOUTHERN HALF OF THE CWA FOR MONDAY AND TUESDAY AS NORTHWEST FLOW PERSISTS OVER THE OHIO VALLEY. TEMPS AROUND NORMAL FOR THIS TIME OF YEAR. GEOGERIAN --------------------------------------------------------------------- 1110 AM EDT TUE JUL 15 2003 14Z SFC ANALYSIS HAD AN AREA OF LOW PRESSURE N OF LK SUPERIOR. A COLD FRONT EXTENDED S FROM THE LOW INTO CENTRAL IL AND THEN SW INTO THE PANHANDLE OF TX. AN MCS CONTINUES TO ROLL SE AHEAD OF THE FRONT AND HAS MADE A MORE SOUTHERLY JOG IN THE PAST HOUR AND A HALF. AN INSTABILITY AXIS EXTENDS INTO CENTRAL KY TO NEAR LEX. CORFIDI VECTORS TAKE THIS SYSTEM MORE SOUTHERLY THIS AFTERNOON AROUND RIDGING CENTERED OVER THE CO/NM BORDER. CU FORMATION OVER THE PAST FEW HOURS COMBINED WITH CIRRUS STREAMING OUR WAY SHOULD HOLD BACK OUR TEMPS SOME FROM PREVIOUS FORECAST. WILL GO WITH MAINLY MID 80S...PERHAPS A TAD WARMER ALONG THE TN BORDER. META FORECAST SOUNDING TAKE CAPES TO AROUND 3.5K J/KG AND LIS TO -7C OR LOWER. HOWEVER...IT APPEARS TO BE BIT WARMER AND HIGHER WITH DEWPOINTS THAN CURRENTLY EXPECTED. MODIFIED META SOUNDINGS TO SLIGHTLY DRIER DEWPOINTS AND A TAD LOWER SFC TEMPS LOWER CAPES BELOW 3K J/KG AND LIS TO A MORE MODERATE -5C. STILL CONCERNED WITH SOME DRY AIR ALOFT AS WBZ VALUES AROUND AROUND 10K FT BASED ON OHX AND ILN SOUNDINGS. WAD AHEAD OF THE FRONT MAY RAISE THIS SOME...BUT CONCERNED ABOUT POTENTIAL FOR LARGE HAIL AND STRONG WIND GUSTS...ESPECIALLY OVER THE WESTERN FRINGE OF THE CWA. THIS AREA IS NOT IN SLIGHT RISK...BUT WILL CONTINUE TO HIGHLIGHT THE RISK FOR ISOLATED SEVERE STORMS IN HWO. ISOLATED STORMS SHOULD DEVELOP SHORTLY AFTER NOON BASED ON CU FIELD WITH MCS APPROACHING AROUND 3 PM. PELTON --------------------------------------------------------------------- 600 AM EDT TUE JUL 15 2003 WAVE TRACKING IN NORTHERN STREAM IS TRENDING WEAKER WITH SUBSEQUENT MODEL RUNS. THIS WAVE SHOULD MERGE INTO THE MEAN TROUGH POSITION OVER THE EAST BY TUESDAY. UPPER RIDGE IS SHOULD PERSIST OVER THE WEST. HURRICANE CLAUDETTE IS EXPECTED TO MOVE ONSHORE IN TX. A COLD FRONT IS PUSHING SOUTHEAST INTO NORTHERN IL WITH PRE-FRONTAL TROUGH DEVELOPING AHEAD OF IT. EXPECT THIS TROUGH TO AFFECT OUR WEATHER BY LATE AFTERNOON INTO THE EVENING WITH UPPER LEVEL DIFFLUENT FLOW. THE ACTUAL COLD FRONT WILL MOVE THROUGH ON WEDNESDAY TO PROVIDE ANOTHER SHOT AT RAINFALL. BETTER DYNAMICS WILL BE TO THE NORTH TOWARD THE GREAT LAKE AND EXPECT SCATTERED CONVECTION ACROSS THE BOUNDARIES MOVING THOUGH...SO HAVE NOT GONE ABOVE 40 POPS IN THE NEAR TERM...BUT IS CLEARLY HIGHER THAN WHAT NGM MOS IS WILLING TO GO...BUT GOING WELL LESS THAN AVN MOS FOR TONIGHT. POPS WILL TEND TO BE BUT CERTAINLY NOT STRICTLY DIURNAL. EXPECT TEMPS TO BE QUITE WARM TODAY BEFORE ANY CONVECTION FIRES UP. GOOD AMOUNT OF SUNSHINE WILL MAKE IT THROUGH DEVELOPING CU WITH WAA OCCURRING AS PRE-FRONTAL TROUGH APPROACHING. DID NOT VEER FAR FROM NGM MOS TEMPS FOR MAX TEMPS TODAY BUT WENT A LITTLE CLOSER TO AVN MOS POPS TOMORROW AS I EXPECT A BIT MORE CLOUDINESS AND SCATTERED CONVECTION OCCURRING. PRECIP IS EXPECTED TO TAIL OFF FINALLY BY WEDNESDAY EVENING FOR THE MOST PART AS THE FRONT IS EXPECTED TO FINALLY EXIT AND SURFACE HEATING FADES. LEFT EXTENDED AS IS. HEINLEIN
Hazardous weather outlook, Jul 15, 12:40 PM EDT, 16 hours 14 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1240 PM EDT TUE JUL 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER A PORTION OF EASTERN KENTUCKY...WEST OF A FLEMINGSBURG TO WHITESBURG LINE. THIS AREA LIES WEST OF US HWY 23. THE MAIN THREAT FROM THE STORMS WILL BE STRONG...POSSIBLY DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE OVER MUCH OF EASTERN KENTUCKY WEDNESDAY AND WEDNESDAY NIGHT...AND FRIDAY THROUGH MONDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED LATER THIS AFTERNOON OR EVENING. HEINLEIN
In the hours before
Local storm report, Jul 16, 3:10 AM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
310 AM EDT WED JUL 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 AM LEANDER KY FLASH FLOODS
07/16/03 JOHNSON RUNNING WATER 5 TO 6
INCHES DEEP ACROSS HIGHWAY
2039. REPORTED BY DISPATCH.
RAYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:28 AM EDT | Flash Flood Warning | JKL | Johnson | 92 min |
| Jul 16, 1:51 AM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 39 min |
| Jul 16, 5:22 AM EDT | Severe Thunderstorm Warning | JKL | Laurel | 38 min |
| Jul 16, 6:24 AM EDT | Severe Thunderstorm Warning | JKL | Whitley | 51 min |
| Jul 16, 8:00 AM EDT | Flash Flood Warning | JKL | Whitley | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.